Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS El Paso, TX

June 5, 2011Doña Ana County, Otero County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2011, 7:15 PM MDT for Doña Ana County, Otero County, New Mexico; El Paso County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2011, 7:15 PM MDT (01:15 UTC)
Expired
Jun 5, 2011, 8:15 PM MDT
In force
60 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 52 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4464 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS54 KEPZ 060115
SVREPZ
NMC013-035-TXC141-060215-
/O.NEW.KEPZ.SV.W.0020.110606T0115Z-110606T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
715 PM MDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHERN EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM MDT

* AT 705 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF        
  MCGREGOR RANGE BASE...AND WAS NEARLY STATIONARY. DIME SIZE HAIL    
  MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  EAST EL PASO...
  NORTHEAST EL PASO...
  OROGRANDE...
  CHAPARRAL...
  MONTANA VISTA...
  FORT BLISS...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY TO PRODUCE SUDDEN DAMAGING WIND GUSTS OVER A 
HIGHLY LOCALIZED AREA...WITH MANY AREAS RECEIVING LITTLE OR NO 
RAINFALL. AREAS OF DENSE BLOWING DUST ARE ALSO LIKELY...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

MOTORISTS ON LOOP 375 NORTHEAST OF EL PASO SHOULD BE ESPECIALLY 
CAUTIOUS AS BLOWING DUST IS LIKELY.


&&

LAT...LON 3200 10600 3199 10601 3177 10600 3176 10633
      3182 10647 3199 10647 3246 10634 3241 10599
TIME...MOT...LOC 0113Z 240DEG 7KT 3195 10621

$$

HARDIMAN
2 follow-up statements
048 
WWUS54 KEPZ 060150
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
750 PM MDT SUN JUN 5 2011

NMC013-035-TXC141-060215-
/O.CON.KEPZ.SV.W.0020.000000T0000Z-110606T0215Z/
EL PASO TX-DONA ANA NM-OTERO NM-
750 PM MDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTERO...EAST CENTRAL DONA ANA AND NORTHERN EL PASO COUNTIES UNTIL 815
PM MDT...

AT 739 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE 
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF 
MCGREGOR RANGE BASE...AND WAS NEARLY STATIONARY. DIME SIZE HAIL MAY 
ALSO ACCOMPANY THIS STORM DAMAGING WINDS.

OTHER STRONG TO SEVERE STORMS WERE LINED UP CLOSE TO US-54 FROM NEAR 
OROGRANDE TO THE TEXAS AND NEW MEXICO STATE LINE.

WHILE THE MAIN STORM IS LOCATED OVER MILITARY RESERVATION LAND... IT 
IS LIKELY TO PRODUCE DAMAGING OUTFLOW WINDS THAT WILL AFFECT 
PORTIONS OF THE EL PASO METRO AREA.  DENSE AREAS OF BLOWING DUST ARE 
ALSO LIKELY... ESPECIALLY ON OUTER REACHES OF THE LOOP 375 AND SPUR 
601 HIGHWAYS.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  EAST EL PASO...
  NORTHEAST EL PASO...
  OROGRANDE...
  CHAPARRAL...
  MONTANA VISTA...
  FORT BLISS...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY TO PRODUCE SUDDEN DAMAGING WIND GUSTS OVER A
HIGHLY LOCALIZED AREA...WITH LITTLE OR NO RAINFALL REACHING THE
GROUND. AREAS OF BLOWING DUST ARE ALSO LIKELY.

&&

LAT...LON 3200 10600 3199 10601 3177 10600 3176 10633
      3182 10647 3199 10647 3246 10634 3241 10599
TIME...MOT...LOC 0147Z 273DEG 3KT 3195 10623

$$

HARDIMAN
989 
WWUS54 KEPZ 060214
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
814 PM MDT SUN JUN 5 2011

NMC013-035-TXC141-060224-
/O.EXP.KEPZ.SV.W.0020.000000T0000Z-110606T0215Z/
EL PASO TX-DONA ANA NM-OTERO NM-
814 PM MDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO...EAST
CENTRAL DONA ANA AND NORTHERN EL PASO COUNTIES WILL EXPIRE AT 815 PM
MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER GUSTY OUTFLOW WINDS OF 40 TO 50 MPH ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.  THESE WINDS MAY PRODUCE AREAS OF 
BLOWING DUST ALONG PORTIONS OF US-54 AND LOOP 375.

LAT...LON 3200 10600 3199 10601 3177 10600 3176 10633
      3182 10647 3199 10647 3246 10634 3241 10599
TIME...MOT...LOC 0214Z 273DEG 3KT 3195 10620

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:27 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 2:27 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT SUN JUN 5 2011

.SYNOPSIS...
THE AREA OF EXPECTED THUNDERSTORMS THIS AFTERNOON AND EVENING HAS
SPREAD FURTHER WEST THAN YESTERDAY...WITH THE MAIN ACTIVITY
EXPECTED ALONG AND WEST OF THE RIO GRANDE AND IN THE SACRAMENTO
MOUNTAINS. MONDAY SHOULD BE A REPEAT...THOUGH PROBABLY A LITTLE
FURTHER EAST. ON TUESDAY DRY SOUTHWEST FLOW WILL CONFINE THE
CHANCE FOR THUNDERSTORMS TO THE SACRAMENTO MOUNTAINS...WITH THE
ENTIRE FORECAST AREA BECOMING DRY FROM WEDNESDAY THROUGH NEXT
WEEKEND. AFTERNOON TEMPERATURES WILL PEAK AT AROUND 100 IN THE
LOWLANDS MOST OF THE COMING WORK WEEK.

&&

.DISCUSSION...
AN UPPER HIGH HAS EXPANDED WESTWARD WITH THE WESTERN PORTION
HOVERING OVER THE EASTERN 2/3 OF THE CWA. WARMER TEMPS ALOFT HAVE
REDUCED THE COVERAGE AND INTENSITY OF THE CONVECTION OVER THE SACS
FROM YESTERDAY. MEANWHILE STRONG EAST PUSH/OUTFLOW LAST EVENING
HAS INCREASED DEWPOINTS INTO THE 40S BACK TO THE AZ BORDER...
THOUGH SOME OF THAT LOW LEVEL MOISTURE IS STARTING TO MIX OUT.
ADDITIONAL MOISTURE AND LESS CAPPING HAS RESULTED IN A DECENT
AMOUNT OF CONVECTION OVER THE GILA REGION...WITH LOWER ELEVATIONS
MAINLY WEST OF THE RIO GRANDE POSSIBLY GETTING A FEW STORMS
TOWARDS EVENING. EVEN SO...MOISTURE LEVELS ARE MARGINAL SO
SIGNIFICANT RAIN IS UNLIKELY WHILE EVAPORATIVE COOLING SHOULD
RESULT IN PLENTY OF DOWNBURSTS AND DUST. THUS FIRE WX CONCERNS ARE
VERY HIGH.

MONDAY DOES NOT LOOK MUCH DIFFERENT...EXCEPT THE PACIFIC TROUGH
LIFTING NORTHEASTWARD ACROSS NV WILL BEGIN TO PUSH OUR OVERHEAD
RIDGE EAST WITH INCREASING DRY SOUTHWEST FLOW SPREADING IN FROM
AZ. AREA OF CONVECTION SHOULD SHIFT A LITTLE EAST. THE REAL CHANGE
IS ON TUESDAY WHEN A LONG WAVE TROUGH BEGINS TO ESTABLISH ITSELF
OVER THE WESTERN U.S. AND BRING A PROLONGED PERIOD OF DRY
SOUTHWEST FLOW. THIS COULD LAST THROUGH NEXT WEEKEND...SO FROM
TUESDAY ON IT SHOULD BY HOT AND DRY WITH BREEZY AFTERNOONS.

&&

.AVIATION...VALID 06/00Z-07/00Z.
VFR THROUGH THE PERIOD EXCEPT NEAR THUNDERSTORMS. 18Z-06Z: ALL AREAS
FEW-SCT080 SCT150-250 EXCEPT MVFR-IFR IN TSTM. LEAST AMT OF
CONVECTIVE ACTIVITY S OTERO AND EL PASO AND HUDSPETH COUNTIES.
TSTMS MAY CONTAIN HAIL AND WIND GUSTS TO 60 MPH WITH LCL BLDU
SUNDAY. AFT 06Z FEW TO SCT 100 AND 150-250.  MTN TOP WINDS SW 10
KTS. MEAN WIND STORM VECTOR 290/10-20 KTS.

&&

.FIRE WEATHER...
CONTINUED THREAT OF DRY LIGHTNING AND VERY STRONG THUNDERSTORM
OUTFLOW WINDS TODAY AND MONDAY ESPECIALLY MOUNTAINS AND AREAS WEST
OF THE RIO GRANDE. ANOTHER COUPLE OF DAYS OF THUNDERSTORMS IN THE
AFTERNOON AND EVENING.  YESTERDAYS STRONG EASTERLY OUTFLOW WINDS
SPREAD HIGHER MOISTURE LEVELS TO MUCH OF THE AREA WEST OF THE RIO
GRANDE TO THE ARIZONA BORDER. EVEN THOUGH MOISTURE LEVELS ARE UP
SOMEWHAT...THE LOW LEVEL ENVIRONMENT REMAINS DRY ENOUGH FOR ISOLATED
TO WIDELY SCATTERED HIGH BASED THUNDERSTORMS WHICH CONTINUE THE
THREAT OF DRY LIGHTNING AND STRONG GUSTY OUTFLOW WINDS. THE FOCUS
AREA TODAY WILL BE WEST OF AN EL PASO MAYHILL LINE.  SOUTHWEST FLOW
AT THE SURFACE AND ALOFT WILL START TO DRY US OUT GRADUALLY ON
TUESDAY THEREAFTER THIS WEEK DAMPENING CONVECTION AS A STRONG TROUGH
OF LOW PRESSURE STARTS TO MOVE INTO THE CENTRAL ROCKIES BEING
PARTIALLY BLOCKED BY HIGH PRESS OVER TEXAS. THIS WILL RESULT IN VERY
WARM AND MOSTLY DRY DAYS ALONG WITH BREEZY AFTERNOON WESTERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  98  74 100  74 /  10  10  10   0   0
SIERRA BLANCA TX        65  94  66  96  71 /  10  10   0   0   0
LAS CRUCES              67  97  68  99  67 /  10  10  10   0   0
ALAMOGORDO              65  93  65  98  68 /  10  10  10   0   0
CLOUDCROFT              51  76  51  78  49 /  10  20  10  10   0
TRUTH OR CONSEQUENCES   63  96  65  96  65 /  20  20  20   0   0
SILVER CITY             60  85  58  86  58 /  30  20  20   0   0
DEMING                  64  96  66  98  64 /  20  20  10   0   0
LORDSBURG               64  97  66  98  62 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/20 FAUSETT/NOVLAN
Hazardous weather outlook, Jun 5, 11:14 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1114 AM MDT SUN JUN 5 2011

NMZ022>025-030>032-TXZ055-056-061715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1114 AM MDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP AGAIN TODAY...BUT FAVOR THE AREA ALONG
AND WEST OF THE RIO GRANDE AS WELL AS OVER THE SACRAMENTO
MOUNTAINS. THE PRIMARY THREAT WILL BE DOWNBURST WINDS GUSTING TO
50 TO 60 MPH...ESPECIALLY IN THE DESERT LOWLANDS. SMALL HAIL MAY
ALSO FALL IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY WEST OF THE
RIO GRANDE AND OVER THE SACRAMENTO MOUNTAINS. TUESDAY A DRYING
TREND WILL BEGIN FROM THE WEST WITH A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY SACRAMENTO MOUNTAINS...AND DRY ALL SECTIONS
THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THIS OFFICE.

FAUSETT

In the hours before

Special weather statement, Jun 5, 4:15 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
415 PM MDT SUN JUN 5 2011

NMZ022-023-052300-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
415 PM MDT SUN JUN 5 2011

...STRONG THUNDERSTORMS THREATENING FAR NORTHWESTERN SIERRA COUNTY
THROUGH 500 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WINSTON...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  MONTICELLO...
  POVERTY CREEK...
  CHLORIDE...
  PLACITAS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HARDIMAN
Special weather statement, Jun 5, 6:29 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
629 PM MDT SUN JUN 5 2011

NMZ022-023-060115-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
629 PM MDT SUN JUN 5 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY AND LAKES
REGION THROUGH 715 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUCHILLO...MOVING NORTHEAST AT 15 MPH.
ANOTHER STORM WAS LOCATED BETWEEN ENGLE AND ELEPHANT BUTTE LAKE.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
PEA-SIZED HAIL.

STRONG OUTFLOW WINDS FROM BOTH OF THESE STORMS MAY AFFECT ELEPHANT
BUTTE LAKE THROUGH 8 PM.  ROUGH WATER CONDITIONS AND ERRATIC WINDS
MAY OCCUR.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY...AND STORM MAY AFFECT
OTHER PARTS OF SIERRA COUNTY LATER THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  MONTICELLO...
  CUTTER...
  LAS PALOMAS...
  ENGLE...
  PLACITAS...
  WILLIAMSBURG...
  ELEPHANT BUTTE...
  CUCHILLO...
  ALAMOSA CANYON...

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:12 PM MDTFire Weather WatchEPZCatron, Grant, Sierra9 hr
Jun 5, 10:12 PM MDTFire Weather WatchEPZCatron, Grant, Hidalgo, Luna, Sierra25 hr
Jun 6, 7:17 AM MDTRed Flag WarningEPZCatron, Grant, Sierra13 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.